Hail, Loving
- When
- June 20, 4:45 PM CST
- Where
- Loving County, 4 mi N of Mentone
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.750, -103.600
Severe thunderstorms affected parts of the Texas Big Bend, Trans Pecos, and western Permian Basin during the afternoon and evening of the 20th. Some of these storms resulted in large hail, damaging winds, and flash flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms affected parts of the Texas Big Bend, Trans Pecos, and western Permian Basin during the afternoon and evening of the 20th. Some of these storms resulted in large hail, damaging winds, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 12:45 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT FRI JUN 20 2003 LITTLE CHANGE IN THE UPPER PATTERN WITH A BROAD RIDGE FROM THE SOUTHEAST TIP OF ARIZONA ACROSS THE SOUTHEAST U.S. WHILE A TR0UGH CONTINUES ACROSS THE GREAT BASIN. THE RIDGE WILL FLATTEN BUT REMAIN IN PLACE AS THE TROUGH MOVES EAST. SATELLITE SHOWS A CIRCULATION OVER THE 4 CORNERS REGION WITH STORMS DEVELOPING AHEAD OF IT IN NM... CO... AND TX PANHANDLE. CENTER OF RIDGE WILL MOVE WESTWARD INTO MEXICO BY THE END OF NEXT WEEK ALLOWING THE RETURN OF NORTHWEST FLOW ALOFT. THIS WOULD PUT THE REGION IN MORE FAVORABLE FLOW FOR THUNDERSTORMS. MORNING SHOWERS MOVED OUT OF SOUTHEAST NEW MEXICO INTO THE SOUTH PLAINS THIS AFTERNOON. BEGINNING TO DEVELOP THE POTENTIAL FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING. LATEST SLIGHT RISK NOW COVERS MOST OF CWA. MAF 12Z SOUNDING WAS UNSTABLE AS ARE MODEL SOUNDINGS FOR 00Z... MORE SO IN SOUTHEAST NEW MEXICO. THE COMBINATION OF GOOD LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 60S... DAYTIME HEATING AND SOMEWHAT UPSLOPE FLOW WILL ALLOW THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND DRIFT EAST. AS OF 18Z STARTING TO GET STORMS FIRING OVER THE DAVIS MOUNTAINS. DO NOT EXPECT DRYLINE TO BE A FACTOR AS MOISTURE SHOULD STAY PACKED AGAINST MOUNTAINS. DRYLINE SHOULD BE BETTER DEFINED TOMORROW AND SUNDAY. HOWEVER A WEAK BOUNDARY WAS NOTICED THIS MORNING ACROSS THE NORTHERN PART OF AREA. THIS BOUNDARY HAS BECOME MORE DIFFICULT TO FIND THIS AFTERNOON BUT COULD BECOME A FOCUS FOR CONVECTION. TEMPS WILL INCREASE NEXT COUPLE OF DAYS... MAV TAKES MAF TO 100 SUNDAY WHICH WOULD BE THE FIRST ONE THIS MONTH. AGREE WITH PREVIOUS SHIFT THAT WARMING TEMPERATURES IN THE MID LEVELS WILL SUPPRESS STORM DEVELOPMENT NEXT WEEK. INITIAL NUMBERS FOLLOW. MAF 69/96/71/99/73 2-- CNM 66/97/67/100/69 200 MRF 59/91/61/91/62 300 FST 70/98/72/99/74 2-- .MAF... TX...NONE. NM...NONE. 72
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210930- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1233 PM CDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE BY EARLY EVENING ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...AND THE UPPER TRANS PECOS. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TRANS PECOS REGION AND THE WESTERN PERMIAN BASIN AT MIDDAY WILL WEAKEN THROUGH THE AFTERNOON AS THEY CONTINUE TO MOVE EAST. THESE STORMS WILL NOT BECOME SEVERE. BY LATE AFTERNOON OR EARLY EVENING...A SECOND AREA OF THUNDERSTORM ACTIVITY WILL LIKELY DEVELOP NEAR THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS AND MOVE EAST OVER THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND THE WESTERN PERMIAN BASIN. ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT ANTICIPATED...A SOME STORMS WILL LIKELY EXCEED SEVERE LEVELS. AREAS MOST LIKELY TO EXPERIENCE A SEVERE STORM LATER TODAY WILL BE ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN BASIN. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL PRODUCE DEADLY LIGHTNING...AND HEAVY RAINFALL. SEVERE STORMS WILL PRODUCE LARGE HAIL AND LOCALLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS WILL BE POSSIBLE LATER TODAY/THIS EVENING. TECHNICAL DISCUSSION... BRIEF EXPLANATION OF SEVERE MENTION: A WEAK WIND SHIFT/WARM FRONT HAS PERSISTED THROUGH THE MORNING HOURS AND WAS ORIENTED ACROSS THE CENTRAL BASIN AT MIDDAY. SURFACE ANALYSIS INDICATES MOISTURE IS POOLING ALONG THIS BOUNDARY WITH TDS IN THE MID 60S NEAR/NORTH OF FEATURE. ONGOING CONVECTION IS EXPECTED TO WEAKEN AS IT PROGRESSES EAST INTO THE BASIN...BUT DEBRIS COULD HELP LIMIT INSOLATION/ INSTABILITY. EXPECT MODEST INSTABILITY (LIS -4 AND CAPE 1200 J/KG) TO DEVELOP NEAR THE TX/NM BORDER. WITH BROAD UPPER LOW NEAR THE FOUR CORNERS MINOR WAVES SHOULD ROTATE TOWARDS AREA LATER HELPING TO INCREASE MID LEVEL FLOW AND LIFT FOR STORM INITIATION/ INTENSIFICATION. THEREFORE STORMS...SOME SEVERE...WILL LIKELY DEVELOP ALONG THE HIGHER TERRAIN...AND FURTHER EAST ALONG BOUNDARY BY EARLY EVENING. INCREASED SHEAR/INSTABILITY SHOULD SUPPORT AT LEAST A FEW SEVERE STORMS. LINDLEY
NMZ027>29-33-34-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1230 PM MDT FRI JUN 20 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 800 PM MDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... CARLSBAD...HOBBS...AND LOVINGTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
3 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Reported along Highway 285.
A spotter reported flash flooding resulting in high water flowing in the city streets of Higginbotham.
A severe thunderstorm wind gust of 70 MPH was measured at a federal government facility in northern Presidio County.
The fire department reported flash flooding which resulted in high water flowing through several city streets in Fort Davis.
A tractor-trailer carrying cattle was overturned by severe thunderstorm winds on Highway 67/90 one mile east of the Marfa Lights Viewing Area. Reports did not indicate the status of the cattle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363733, 5363732, 5363736, 5363737, 5363731, 5363735, 5363734.